Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 34, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2015, 3:11 AM CDT for Boone County, Dallas County, Greene County, Iowa. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2015, 3:11 AM CDT (08:11 UTC)
- Expired
- May 17, 2015, 4:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Greene County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:12 AM CDT | TSTM WND DMG | 1 W Dallas Center, IA | MINOR TREE DAMAGE AND TORN ROOF SHINGLES. REPORTED VIA SOCIAL MEDIA. |
| May 17, 3:13 AM CDT | NON-TSTM WND DMG | Dallas Center, IA | TREES DOWN IN DALLAS CENTER 10 TO 12 INCH DIAMETER BETWEEN ASH AND WALNUT STREETS. |
| May 17, 3:28 AM CDT | TSTM WND DMG | Bouton, IA | MULTIPLE LARGE TREES OVER 12 INCHES IN DIAMETER DOWN THROUGHOUT TOWN. TIME ESTIMATED FROM RADAR. VIA SOCIAL MEDIA. |
| May 17, 3:52 AM CDT | TORNADO | 1 W Ogden, IA | REPORT OF TORNADO ON THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711
WUUS53 KDMX 170811
SVRDMX
IAC015-049-073-170900-
/O.NEW.KDMX.SV.W.0034.150517T0811Z-150517T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
311 AM CDT SUN MAY 17 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BOONE COUNTY IN CENTRAL IOWA...
NORTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL IOWA...
* UNTIL 400 AM CDT
* AT 310 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DALLAS
CENTER...OR NEAR ADEL...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WOODWARD AROUND 330 AM CDT.
PERRY AROUND 335 AM CDT.
OGDEN AROUND 350 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GRAND
JUNCTION...RIPPEY...BEAVER...MINBURN...BERKLEY...BOUTON...LEDGES
STATE PARK AND PERRY MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS DALLAS COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4162 9406 4203 9430 4210 9389 4165 9381
4160 9381 4160 9380 4159 9380
TIME...MOT...LOC 0810Z 169DEG 33KT 4166 9398
HAIL...<.75IN
WIND...60MPH
$$
BOKSA3 follow-up statements
134 WWUS53 KDMX 170823 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 323 AM CDT SUN MAY 17 2015 IAC015-049-073-170900- /O.CON.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/ BOONE IA-DALLAS IA-GREENE IA- 323 AM CDT SUN MAY 17 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR SOUTHWESTERN BOONE...NORTHEASTERN DALLAS AND SOUTHEASTERN GREENE COUNTIES... AT 322 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF DALLAS CENTER...OR 6 MILES SOUTHEAST OF PERRY...MOVING NORTH AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THIS SEVERE STORM WILL BE NEAR... PERRY AROUND 335 AM CDT. OGDEN AROUND 350 AM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GRAND JUNCTION...RIPPEY...BEAVER...MINBURN...BERKLEY...BOUTON...LEDGES STATE PARK AND PERRY MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD WIND DAMAGE ACROSS DALLAS COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4174 9413 4203 9430 4210 9389 4172 9382 TIME...MOT...LOC 0822Z 169DEG 33KT 4177 9401 HAIL...<.75IN WIND...60MPH $$ BOKSA
862
WWUS53 KDMX 170843
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT SUN MAY 17 2015
IAC049-170852-
/O.CAN.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/
DALLAS IA-
343 AM CDT SUN MAY 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4203 9430 4210 9389 4187 9385 4191 9423
TIME...MOT...LOC 0842Z 169DEG 33KT 4195 9406
$$
IAC015-073-170900-
/O.CON.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/
BOONE IA-GREENE IA-
343 AM CDT SUN MAY 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN BOONE AND EAST CENTRAL GREENE COUNTIES...
AT 342 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
OGDEN...OR 8 MILES NORTH OF PERRY...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
OGDEN AROUND 350 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GRAND
JUNCTION...BERKLEY...RIPPEY...LEDGES STATE PARK AND BEAVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS LIKELY PRODUCING
WIDESPREAD WIND DAMAGE ACROSS BOONE COUNTY. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES.
&&
LAT...LON 4203 9430 4210 9389 4187 9385 4191 9423
TIME...MOT...LOC 0842Z 169DEG 33KT 4195 9406
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
BOKSA622
WWUS53 KDMX 170905
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT SUN MAY 17 2015
IAC015-073-170915-
/O.EXP.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/
BOONE IA-GREENE IA-
405 AM CDT SUN MAY 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOONE AND EAST
CENTRAL GREENE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES .
REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR NORTHERN
BOONE AND WEBSTER COUNTIES UNTIL 445 AM CDT.
LAT...LON 4203 9430 4210 9389 4187 9385 4191 9423
TIME...MOT...LOC 0903Z 169DEG 33KT 4195 9406
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:58 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 16, 11:58 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1158 PM CDT SAT MAY 16 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 324 PM CDT SAT MAY 16 2015 CONVECTIVE TRENDS WILL REMAIN THE PRIMARY CONCERN INTO THE NIGHT. THE CURRENT SITUATION HAS ISOLATED WEAK ELEVATED CONVECTION DRIFTING ACROSS ERN IA WHICH HAS BECOME MORE SURFACE BASED WITH TIME AS MLCAPES AND CINHS TRENDED MORE FAVORABLE. EFFECTIVE SHEAR AND CONVERGENCE ARE FAIRLY WEAK HOWEVER SO EXPECT PERSISTENCE OR EVEN A SLIGHT DOWNWARD TREND INTO THE EARLY EVENING HOURS. ATTENTION WILL THEN TURN UPSTREAM AND BECOMES MORE PROBLEMATIC. UNCAPPED 1500-2000 J/KG MLCAPES ARE IN PLACE AHEAD OF KS CONVECTION WITH INCREASED EFFECTIVE SHEAR FARTHER WEST LEADING TO THE POTENTIAL OF MORE ORGANIZATION. TRENDS ARE LEANING TOWARD THE POTENTIAL FOR MORE ROBUST SURFACE BASED POTENTIAL JUST WEST OF THE MO RIVER. MOST CONVECTION ALLOWING MODELS EXPAND AND DEVELOP THIS INTO WRN IA DURING THE EVENING WITH THE MEAN WIND. NAM ELEVATED CAPE LOOKS BELOW 1000 J/KG INTO THE NIGHT...SO WHILE INSTABILITY WILL NOT BE EXTREME BOTH SHALLOW AND DEEP SHEAR INCREASE WITH LOW LEVEL JET INCREASING TO 50KTS OR SO. MAIN THREATS WOULD BE HAIL AND WIND BUT CANNOT RULE OUT A QLCS TORNADO EITHER AS 0-1KM SHEAR INCREASES INTO THE NIGHT. SHEAR WILL CERTAINLY BE THERE...BUT QUESTION WILL BE HOW ROBUST THE MCS IS BY THE TIME IT REACHES IA. WHATEVER REACHES US SHOULD PERSIST INTO THE NIGHT IN SOME FORM HOWEVER WITH PERSISTENT STRONG LOW LEVEL MOISTURE TRANSPORT. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 324 PM CDT SAT MAY 16 2015 MAIN FORECAST CONCERN WILL BE WITH PRECIPITATION CHANCES FOR BEGINNING OF PERIOD. EXPECT LINGERING PRECIPITATION FROM OVERNIGHT TO BE ONGOING IN THE NORTH AND EAST...THOUGH EXPECT PRECIPITATION TO BECOME MORE SCATTERED THROUGH THE MORNING HOURS. UPPER LEVEL LOW WILL CONTINUE TO LIFT NORTHEAST FROM NEBRASKA THROUGH THE DAY SUNDAY...REACHING NORTHERN MINNESOTA BY LATE IN THE DAY. CONCERN WILL BECOME PLACEMENT OF BOUNDARY ACROSS CENTRAL IOWA...MODELS ARE IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SYSTEM...WITH BOUNDARY PUSHING EAST QUICKLY AFTER 18Z. NEAR BOUNDARY COULD SEE POTENTIAL FOR SEVERE THUNDERSTORMS WITH MODELS INDICATING CAPE VALUES OF NEAR/OVER 2000 J/KG...INCREASING TO THE EAST. SHEAR VALUES WILL SUFFICIENT TO SUPPORT THUNDERSTORMS WHICH DEVELOP WITH BULK SHEAR OF NEAR 40KTS. THIS COULD LEAD TO A WINDOW OF SEVERE POTENTIAL IN THE AFTERNOON EAST OF INTERSTATE 35...BEFORE QUICKLY PUSHING EASTWARD OUT OF CWA. HOWEVER...STILL SOME UNCERTAINTY IF THESE PARAMETERS WILL BE ABLE TO BE REALIZED WITH LINGERING PRECIPITATION AND CLOUDS FROM OVERNIGHT CONVECTION...WITH CONDITIONS BEING MORE FAVORABLE TO THE EAST OF THE CWA. WINDS WILL BE STRONG AND GUSTY TOMORROW WITH GOOD SOUTHERLY FLOW AND MIXING. TOP OF MIXED LAYER WINDS IN THE NORTH ARE NEAR 40KTS...AND MAY BE NEAR ADVISORY CRITERIA AT TIMES IN THE NORTH. HOWEVER...AGAIN WITH EXPECTED LINGERING PRECIPITATION/CLOUDS IN THE NORTH MAY HELP LIMIT MIXING. BEHIND BOUNDARY ANOTHER ROUND OF COOLER AIR WILL PUSH IN AS LOW MOVES EAST. NAM IS MOST AGGRESSIVE WITH THE COOLING...AND FEEL IT IS TOO AGGRESSIVE GIVEN TIME OF YEAR...AND HAVE KEPT TEMPERATURES NEAR GOING...TRENDING TOWARDS GFS. COLDEST NIGHT WILL BE MONDAY NIGHT...WITH DRY AIR AND HIGH PRESSURE WORKING SOUTH MAY BE TOO WARM ON LOWS...WHICH COULD DROP READINGS TO NEAR FREEZING IN THE NORTH. HOWEVER...WINDS WILL REMAIN UP WHICH SHOULD HELP LIMIT COOLING SOMEWHAT. NEXT CHANCES FOR PRECIPITATION WILL COME TUESDAY AS SYSTEM LIFTS NORTH FROM FOUR CORNERS REGION. HOWEVER...WITH HIGH PRESSURE IN PLACE ACROSS THE NORTHERN PLAINS HAVE KEPT PRECIPITATION CHANCES TO THE SOUTH AND MAY BE TOO AGGRESSIVE. ANOTHER ROUND OF PRECIPITATION CHANCES COMES FOR THE WEEKEND AS LOW PRESSURE SYSTEM COMES ONSHORE IN SOUTHERN CALIFORNIA AND PUSHES HIGH EAST FOR VERY END OF PERIOD. ATTM MODELS ARE IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT OF THIS SYSTEM..THOUGH GFS IS A BIT MORE AGGRESSIVE AND HAVE JUST KEPT CHANCES POPS ATTM. && .AVIATION...17/06Z ISSUED AT 1153 PM CDT SAT MAY 16 2015 OUT AHEAD OF THE SHOWERS AND STORMS CONDITIONS SHOULD REMAIN VFR. MOST AREAS WITHIN THE SHOWERS AND STORMS WILL SEE AT LEAST PERIODS OF MVFR OR BORDERLINE VFR CIGS. WITH SLOW PROGRESSION OF SHOWERS EASTWARD AND WEAKENING...HAVE HANDLED PRECIP AT MCW...ALO..AND OTM WITH VCSH. SUNDAY WILL BE HIGHLIGHTED BY RAPIDLY INCREASING WINDS WITH SUSTAINED TO AROUND 20KTS AND GUSTS TOWARDS 30KTS OR MORE. WAS NOT CONFIDENT ENOUGH TO PUT PREVAILING 30KT PLUS GUSTS. STORMS...ESPECIALLY IN THE EAST...MAY FIRE UP LATER IN THE AFTERNOON SUNDAY TOO...BUT HAVE KEPT THOSE OUT OF TAFS FOR THE TIME BEING. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMALL LONG TERM...AWB AVIATION...CURTIS
Hazardous weather outlook, May 16, 4:05 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT SAT MAY 16 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-172115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS MOVING EAST ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE IN THE WEST WITH HIGH WINDS AND HAIL THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING AND AGAIN THE AFTERNOON. SOME STORMS MAY BE SEVERE WITH HIGH WINDS AND HAIL THE MAIN THREAT...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE AFTERNOON AND EAST OF INTERSTATE 35. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY NIGHT...AND AGAIN FRIDAY. THE LIKELIHOOD OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...MAINLY WEST OF U.S. HIGHWAY 169 AWB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:13 AM CDT | Tornado Warning | DMX | Dallas | 32 min |
| May 17, 3:26 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Marshall, Poweshiek, Story, Tama | 49 min |
| May 17, 3:30 AM CDT | Tornado Warning | DMX | Boone, Dallas | 30 min |
| May 17, 4:03 AM CDT | Tornado Warning | DMX | Boone, Webster | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.